South Dakota, 2011Hail and Damaging Winds in South Dakota, May 30, 2011
May 30, 2011 · NWS ABR · 8 events in 4 counties and zones
An area of low pressure moving along a frontal boundary brought severe weather to parts of northeastern South Dakota with damaging winds along with some large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $80,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure moving along a frontal boundary brought severe weather to parts of northeastern South Dakota with damaging winds along with some large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 30, 1:40 PM CST, 4 hours 35 minutes earlier.
Area forecast discussion, May 30, 1:40 PM CST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
240 PM CDT MON MAY 30 2011
.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT
SEVERE WEATHER POTENTIAL THIS AFTERNOON/TONIGHT...AND WINDS ON
TUESDAY WILL BE THE MAIN FORECAST CHALLENGE.
AS OF 19Z...AND AREA OF LOW PRESSURE IS SITUATED OVER HAND COUNTY.
STRONG SOUTHERLY WINDS AHEAD OF THE LOW PRESSURE HAS BROUGHT LLM
INTO THE EASTERN CWA...WITH DEW POINTS IN THE UPPER 60S...TO THE
LOWER 70S. WITH THESE HIGH DEW POINTS...AND PWATS APPROACHING TWO
STANDARD DEVIATIONS ABOVE NORMAL...WILL MAINTAIN THE CURRENT FFA
AND WILL CONTINUE TO MENTION LOCALLY HEAVY RAINFALL AS WELL. AS
FOR THE SEVERE POTENTIAL...OUR 18Z SOUNDING IS SHOWING A PRETTY
HEALTHY CAP WITH H750 TEMPS AROUND 18C AND H7 TEMPS AROUND 14C.
HOWEVER COLDER AIR ALOFT WILL EVENTUALLY ERODE THE CAP...WITH H7
TEMPS PROGGED TO DROP TO 9C LATER THIS AFTERNOON. THE EROSION OF
THE CAP IS MORE EVIDENT OVER CENTRAL NEBRASKA OR WHERE A LINE OF
CU HAS BEEN DEVELOPING. BELIEVE CONVECTION SHOULD DEVELOP WITHIN
THE NEXT FEW HOURS...ESPECIALLY NEAR THE COLD FRONT/DRY LINE.
INDIVIDUAL DISCRETE SUPERCELLS COULD BE POSSIBLE...HOWEVER WITHIN
A FEW HOURS STORMS SHOULD CONSOLIDATE INTO A LINE OF STORMS. THESE
STORMS SHOULD QUICKLY RACE NORTHEAST ACROSS THE EASTERN CWA
BETWEEN 22Z AND 04Z. WHILE NOT CURRENTLY IN THE FORECAST...AM A
BIT CONCERNED WITH ELEVATED CONVECTION WITHIN THE COLD SECTOR OF
THE SURFACE LOW...OR OVER THE NW CWA LATER TONIGHT. ALL CONVECTION
SHOULD BE EAST AND NORTH OF THE CWA BY 6Z...WITH DRY CONDITIONS
EXPECTED FOR THE REST OF THE SHORT TERM.
THE OTHER ISSUE IN THE SHORT IS WINDS ON TUESDAY. MODELS ARE STILL
INDICATING STRONG WINDS ACROSS MUCH OF THIS CWA...WITH SUSTAINED
WINDS AROUND 30 KNOTS POSSIBLE. MOMENTUM TRANSFER IN BUFKIT IS
SIGNIFICANTLY LESS THEN WHAT PREVIOUS MODELS INDICATED...AND ARE
NO LONGER SHOWING HIGH WIND WARNING CRITERIA. BECAUSE OF MODEL
UNCERTAINTY...WILL MAINTAIN THE HIGH WIND WATCH.
.LONG TERM...WEDNESDAY THROUGH MONDAY
DECENT AGREEMENT EXISTS IN LONG RANGE MODELS WITH SEVERAL FEATURES
EARLY TO LATCH ONTO...FOLLOWED BY A PROLONGED PERIOD IN WHICH THE
REGION COULD EXPERIENCE SIGNIFICANT DRYING. TO START OFF THE
PERIOD...EXITING UPPER LOW TO THE EAST...AND A DEVELOPING LOW OVER
THE WESTERN CONUS WILL LEAD TO RIDGING ACROSS THE PLAINS. AN
EJECTING SHORTWAVE WILL INDUCE SURFACE LOW DEVELOPMENT IN EASTERN
MONTANA...HOWEVER FORCING FOR OUR AREA WILL MAINLY CONSIST OF LOW
LEVEL JET DEVELOPMENT THURSDAY AM. WARM AIR SHOULD CAP THE CWA
DURING THE DAY THURSDAY WITH H7 TEMPERATURES INTO THE LOW
TEENS...HOWEVER A SECOND ROUND OF CONVECTIVE ACTIVITY POSSIBLE WITH
LOW LEVEL JET REESTABLISHMENT POSSIBLE AGAIN FRIDAY AM ACROSS THE
NORTHERN TIER OF THE CWA AS A SHORTWAVE MOVES ACROSS ND. AN UPPER
LOW ACROSS CENTRAL CANADA WILL BRIEFLY FEED COOL AIR INTO THE
NORTHERN PLAINS FOR THE END OF THE WORK WEEK/START OF NEXT
WEEK...HOWEVER A SURGE OF WARMER AIR ALOFT UNDER A BROAD RIDGE IS
EXPECTED TO DEVELOP FOR THE END OF THE WEEKEND/START OF NEXT
WEEK...PROMISING WARMER TEMPERATURES AND DRY CONDITIONS.
&&
.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS
LOW PRESSURE RESPONSIBLE FOR IFR VISBY/CIGS ACROSS KPIR/KMBG/KABR
WILL LIFT NORTHWARDS TODAY. THIS WILL LEAD TO VISBY/CIGS GRADUALLY
IMPROVING TO VFR/MARGINALLY MVFR...FIRST FOR KABR...THEN KPIR
FOLLOWED BY KMBG THROUGH THE LATE MORNING INTO THE AFTERNOON
HOURS. WILL SEE SOUTH WINDS 20 TO 30KTS FOR KABR/KATY POSSIBLE
DEVELOP TODAY...ALONG WITH THE POSSIBILITY FOR THUNDERSTORMS
DURING THE AFTERNOON/EVENING. THERE IS THE RISK THAT STORMS
AFFECTING THESE TERMINALS COULD PRODUCE HAIL AND STRONG WINDS.
ONCE FRONTAL PASSAGE OCCURS THIS AFTERNOON FOR KABR/KATY...WILL
SEE A BRIEF RESPITE FROM HAZARDOUS WEATHER...HOWEVER STRONG
NORTH/NORTHWEST WINDS ANTICIPATED TONIGHT FOR KMBG/KPIR AND BY
MORNING FOR KABR/KATY.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...HIGH WIND WATCH FROM LATE TONIGHT THROUGH TUESDAY EVENING FOR
CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-HUGHES-HYDE-JONES-LYMAN-
MCPHERSON-POTTER-STANLEY-SULLY-WALWORTH.
FLASH FLOOD WATCH UNTIL MIDNIGHT CDT TONIGHT FOR BROWN-CLARK-
CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-ROBERTS-SPINK.
HIGH WIND WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING FOR
BROWN-BUFFALO-CLARK-CODINGTON-DAY-DEUEL-GRANT-HAMLIN-HAND-
MARSHALL-ROBERTS-SPINK.
MN...FLASH FLOOD WATCH UNTIL MIDNIGHT CDT TONIGHT FOR BIG STONE-
TRAVERSE.
HIGH WIND WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING FOR
BIG STONE-TRAVERSE.
&&
SHORT TERM...SD
LONG TERM...CONNELLY
AVIATION...CONNELLY
WEATHER.GOV/ABERDEENHazardous weather outlook, May 30, 4:05 AM CST, 14 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
505 AM CDT MON MAY 30 2011
SDZ003-004-009-015-016-033>036-048-051-311015-
CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-HYDE-
LYMAN-BUFFALO-
505 AM CDT MON MAY 30 2011 /405 AM MDT MON MAY 30 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
A FLOOD WARNING IS NOW IN EFFECT FOR ALL OF THE THE MISSOURI
RIVER WITHIN THIS FORECAST AREA...FROM THE NORTH DAKOTA AND SOUTH
DAKOTA BORDER ALL THE WAY DOWN TO CHAMBERLAIN. THE MISSOURI RIVER
AT PIERRE IS NEARLY TWO AND A HALF FEET ABOVE FLOOD STAGE...AND IS
EXPECTED TO REMAIN ABOVE FLOOD STAGE FOR THE NEXT SEVERAL WEEKS
DUE TO HIGH RELEASES OF WATER OUT OF GARRISON DAM IN NORTH DAKOTA
AND OAHE DAM NORTH OF PIERRE. SIGNIFICANTLY ELEVATED RIVER LEVELS
UP AND DOWN THE MISSOURI RIVER ARE EXPECTED. THE RATE AT WHICH
WATER IS RELEASED FROM THESE DAMS IS GOING TO INCREASE OVER THE
NEXT COUPLE OF WEEKS...SO ADDITIONAL RIVER RISES SHOULD BE
EXPECTED.
THUNDERSTORMS ARE FORECAST ACROSS PORTIONS OF THE MISSOURI RIVER
VALLEY THIS MORNING...AND THEN AGAIN LATE THIS AFTERNOON. AN
ISOLATED STRONG TO PERHAPS SEVERE THUNDERSTORM...PRIMARILY FOR
LARGE HAIL...CANNOT BE RULED OUT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORMS ARE FORECAST WEDNESDAY NIGHT THROUGH THURSDAY NIGHT.
ALSO...STRONG WEST WINDS COULD REACH HIGH WIND WARNING CRITERIA ON
TUESDAY. A HIGH WIND WATCH IS IN EFFECT AT THIS TIME FOR TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED IN THE MISSOURI RIVER VALLEY THIS
AFTERNOON.
MNZ039-046-SDZ005>008-010-011-017>023-037-045-311015-
TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY-
FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-HAND-JONES-
505 AM CDT MON MAY 30 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE FORECAST THIS MORNING...AND THEN AGAIN THIS
AFTERNOON THROUGH LATE THIS EVENING. SOME STORMS COULD BECOME
SEVERE...BOTH THIS MORNING AND THIS AFTERNOON INTO THE
EVENING...WITH LARGE HAIL THE PRIMARY THREAT THIS MORNING. A
SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR FAR NORTHEASTERN SOUTH
DAKOTA AND WEST CENTRAL MINNESOTA UNTIL 9 AM CDT. A VARIETY OF
SEVERE WEATHER TYPES ARE POSSIBLE THIS AFTERNOON INTO THIS
EVENING...RANGING FROM VERY LARGE HAIL AND DAMAGING WINDS TO
PERHAPS A TORNADO OR TWO...EARLY ON. HEAVY RAIN AND FLASH FLOODING
ARE ALSO CONCERNS THIS AFTERNOON INTO THIS EVENING.
ON A SEPARATE NOTE...STRONG SOUTHERLY WINDS ARE EXPECTED ACROSS
NORTHEASTERN SOUTH DAKOTA AND WEST CENTRAL MINNESOTA THIS
AFTERNOON INTO THIS EVENING. A WIND ADVISORY IS IN EFFECT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORMS ARE FORECAST WEDNESDAY NIGHT THROUGH THURSDAY NIGHT.
ALSO...STRONG WEST WINDS COULD REACH HIGH WIND WARNING CRITERIA ON
TUESDAY. A HIGH WIND WATCH IS IN EFFECT AT THIS TIME FOR TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NECESSARY THIS AFTERNOON THROUGH LATE
THIS EVENING.
DORN
Thunderstorm Wind, Day
- When
- May 30, 6:15 PM CST
- Where
- Day County, 2.29 mi NNE of Andover
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Public
- Coordinates
- 45.430, -97.900
Eighty mph winds tipped over a grain bin, hopper, and a trailer and also moved an empty 12,000 gallon fuel tank across the yard.
Thunderstorm Wind, Day
- When
- May 30, 6:20 PM CST
- Where
- Day County, Pierpont
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 45.500, -97.830
Eighty mph winds snapped off three power poles and took part of the roof off a house and a bar in Pierpont.
Thunderstorm Wind, Marshall
- When
- May 30, 6:30 PM CST
- Where
- Marshall County, 2.05 mi ESE of Spain
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $80,000
- Reported by
- Insurance Company
- Coordinates
- 45.670, -97.710
Eighty mph winds damaged a home and equipment on a farm.
Thunderstorm Wind, Marshall
- When
- May 30, 6:45 PM CST
- Where
- Marshall County, 3.18 mi SW of Hillhead
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.800, -97.450
Thunderstorm Wind, Roberts
- When
- May 30, 7:05 PM CST
- Where
- Roberts County, 0.69 mi S of New Effington
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.840, -96.920
Sixty mph winds blew down a pole barn.
Thunderstorm Wind, Roberts
- When
- May 30, 7:08 PM CST
- Where
- Roberts County, 2.13 mi NNW of Victor
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.900, -96.840
Seventy mph winds downed a large tree.
Thunderstorm Wind, Roberts
- When
- May 30, 7:10 PM CST
- Where
- Roberts County, 3.74 mi NNE of Victor
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 45.920, -96.800
A large tree uprooted by eighty mph winds fell onto a house. Also, some doors were ripped off a building.
Hail, Codington
- When
- May 30, 7:39 PM CST
- Where
- Codington County, 1.2 mi NW of (Aty)watertown Arpt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.930, -97.170
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Illinois, May 30, 20111 death · 14 injured · 2 events
- Tornadoes and Hail in North Dakota, May 30, 2011$2.4 million · EF2 · 27 events
- Heat in Alabama, May 30, 201124 injured · 1 event
- Tornado and Hail in Nebraska, May 30, 2011$5.5 million · EF0 · 31 events
- Heat in Pennsylvania, May 30, 20111 death · 1 event
- Tornadoes and Flash Flood in Minnesota, May 30 to 31, 2011$1.6 million · EF1 · 18 events
- Tornadoes and Hail in Nebraska, May 30, 2011$1.1 million · EF0 · 45 events
- Tornadoes and Hail in South Dakota, May 30, 2011$160,000 · EF0 · 23 events
- Flash Flooding in New Hampshire, May 30 to 31, 2011$321,000 · 6 events
- Hail and Lightning Strike in Minnesota, May 30, 2011$100,000 · 1.75 in hail · 14 events
- Flash Flooding in Vermont, May 30, 2011$125,000 · 2 events
- Hail and Damaging Winds in Kansas, May 30 to 31, 2011$65,000 · 1 in hail · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 317370, 317364, 317366, 317377, 317371, 317372, 317376, 317363.